Alert archive / Michigan / Special Weather Statements in 2020

Special Weather Statement, NWS Grand Rapids, MI

September 3, 20206 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Sep 3, 2020, 2:21 PM EDT for 6 counties in Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2020, 2:21 PM EDT (18:21 UTC)
Expired
Sep 3, 2020, 3:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Kent County, MI, Mecosta County, MI, Montcalm County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:55 PM EDTTSTM WND GST 403 Ene Mount Pleasant, MIAWOS STATION KMOP MT PLEASANT MUNI ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS83 KGRR 031821
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
221 PM EDT Thu Sep 3 2020

MIZ039-040-044>046-050>052-056-057-031915-
Montcalm-Isabella-Osceola-Gratiot-Muskegon-Mecosta-Ottawa-Clare-
Newaygo-Kent-
221 PM EDT Thu Sep 3 2020

...A LINE OF THUNDERSTORMS WILL AFFECT KENT...OTTAWA... SOUTHERN 
NEWAYGO...NORTHWESTERN GRATIOT...ISABELLA...CLARE... SOUTHEASTERN 
OSCEOLA...SOUTHEASTERN MUSKEGON...MECOSTA AND MONTCALM COUNTIES...

At 219 PM EDT, radar indicated thunderstorms were located along a 
line extending from 5 miles northwest of Skeels to 16 miles west of 
Grand Haven. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Grand Rapids...        Muskegon...            Mount Pleasant...
Big Rapids...          Grand Haven...         Greenville...
Clare...               Newaygo...             Stanton...
Wyoming...             Kentwood...            Walker...
Grandville...          Muskegon Heights...    East Grand Rapids...
Hudsonville...         Rockford...            Coopersville...
Sparta...              Roosevelt Park...      

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4348 8461 4312 8521 4312 8531 4305 8531
      4279 8574 4287 8621 4319 8631 4415 8472
      4416 8461
TIME...MOT...LOC 1819Z 278DEG 34KT 4413 8466 4299 8654 

$$

04

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Sep 3, 2:08 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 3, 2:08 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
208 PM EDT Thu Sep 3 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 322 AM EDT Thu Sep 3 2020

- Windy today, brief showers midday with gusty winds

- Beach hazards and Small Craft through Friday

- Cooler and dry Friday

- Warming over the weekend

- Could get hot early to middle of next week

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 322 AM EDT Thu Sep 3 2020

-- Windy today, brief showers midday with gusty winds--

It would seem our digging northern steam jet (130 knots at 300 mb)
reaches the base of the deepening upper trough around midday over
central Lower Michigan. This is a touch farther south than I was
expecting, so the threat for convection has increased with that.
There now is a low level jet that develops in response to this by
midday, of around 40 knots just north of I-96. There is also
decent 1000/850 moisture convergence and transport, which is
maximized near MKG at 18z but that quickly races east with the
associated low level jet and upper jet entrance region. I would
think if you live near or north of I-96 it is more likely than not
you will see at least 0.01 inches of rain today. Any shower would
be brief (less than 10 minutes) but could be locally heavy.

We have a synoptic wind gust threat today due to the 980 mb low
just north of Lake Superior this afternoon while there is a 1020
mb high over Nebraska at the same time. The ECMWF and HRRR wind
gust forecast is showing 20 to 30 mph for generic wind gusts
today inland.

On top of that we have convective wind gust threat too. Now we have
all of our high resolution models forecasting a narrow band of
convection crossing our CWA, mostly near and north of a Holland to
Lansing line from early to mid afternoon. The mixed layer reaches
to near 800 mb and mixes down 45 knots (HRRR) with the convective
line. We even have an inverted "V" look to our models sounding
ahead of the front. SPC has us in a Marginal Risk for severe
storms today. That is due the potential for convective gusty
winds. I would expect synoptic scale gusty winds today across the
CWA but with the convective line, winds may gust to 40 to 50 mph
with the convective line (from HRRR and ECMWF 00z run). Since the
polar jet core reaches near I-96 this afternoon, area near and
north of that would have the greatest threat for convective wind
gusts today.

-- Beach hazards and Small Craft through Friday--

Given all of the above, we will have strong winds over the Near
Shore waters and with the polar jet core near I-96 this afternoon
the strongest wind will be north of that in the "deep cold air".
Once the front is through the cold advection (850 temps fall 10c
behind the front) will drive gusty winds into Friday afternoon.
The lake being warm yet, near 70F, and having air over the lake
colder than the surface lake temperature by 5 to 10 degrees, that
too will help mix down stronger winds.

-- Cooler and dry Friday --

The polar jet lifts north of this area during Friday afternoon and
surface high pressure passes south of the state on Friday. So
here is the glitch. We have a warm front coming through Friday
night. There is strong warm advection and an associated
shortwave. So while the mid levels are more or less dry, there may
be enough lift for a few showers early to midday Saturday.
Whatever falls form this will be very light if it even reaches the
ground.

-- Warming over the weekend--

Our next upstream Pacific system will force the system that is
moving into today out of the area and bring shortwave ridging
later Saturday into Sunday. That is behind that warm front related
shortwave that comes through early to midday Saturday. This brings
in warmer air for Saturday and even more so Sunday.

-- Could get hot early to middle of next week --

So, here is were the bigger forecast glitch is. We now have two,
count them, two western Pacific typhoons. The first is Maysak,
that not to far behind that is Haishen. Both of these storms
recurved and head north up the coast of eastern China, Korea and
Russia. That has a rossby wave impact on the down stream systems.
It causes amplification of those systems. It is for that reason
the ECMWF slowed down our cooling. The GFS is catching on some
with the latest model run.

The more amplified pattern over the Pacific results in a more
amplified pattern over North America. That means the system that
was suppose to dig into the Great Lakes now digs into the western
Mountains instead. That in turn allows the Azores high to expand
westward, which in turn keeps us warm until that upper trough
slowly makes it far enough east to reach the Great Lakes. Remember
both typhoons have to finish recurving for it to get cold here.
That may delay the cold weather until the following weekend.

Meanwhile, with the upper high building back toward the Great
Lakes we may have highs in the upper 80s to lower 90s Monday into
Thursday. By the way it is not unusual to us get hot weather the
first week or so of September. In fact the average high
temperature for the first week of September in GRR from 2011 to
2019 is 80 degrees. Which is about 3 degrees above normal. Prior
to that, from 2007 to 2010, it was cool the fist week of
September with our mean high only being 75 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 151 PM EDT Thu Sep 3 2020

A weak cold front will move through the area this afternoon. The
biggest threat is the winds. Expect winds to continue to increase
through the afternoon into the early evening peaking out around 35
to 45 mph. Winds will shift post frontal to the northwest. This
will be between 21Z to 00Z from the NW to the SE.

 This front will be mainly showers, however there are isolated
thunderstorms along it. Have included VCTS to most TAF sites.
 VFR will dominate but brief periods of MVFR as the front passes
are possible, especially at AZO, BTL, LAN and JXN.
 Conditions will improve after frontal passage with winds slowly
calming into the evening, reducing below 10mph by 02Z.

&&

.MARINE...
Issued at 452 AM EDT Thu Sep 3 2020

After consultation with our North Webster NWS office we decided to
add lake shore flooding for tonight due to the northwest winds to
near gale force. FVCOM is forecasting water levels to be as much
as 1.4 meters above Lower Water Datum. This is just short of the
actual criteria but we through it better to error on the side of
caution just in case.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Friday evening for MIZ037-043-
     050-056-064-071.

     Lakeshore Flood Advisory from 8 PM this evening to 5 AM EDT
     Friday for MIZ050-056-064-071.

LM...Small Craft Advisory until 11 PM EDT Friday for LMZ844>849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Ceru
MARINE...WDM
Hazardous weather outlook, Sep 3, 12:58 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1258 PM EDT Thu Sep 3 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1258 PM EDT Thu Sep 3 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Gusty winds as high as 45 mph could knock down a few tree
limbs and result in isolated power outages this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should look for any damage related to the gusty winds
this afternoon and report them to us.

LMZ844>849-040800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1258 PM EDT Thu Sep 3 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will be hazardous to both small craft and beach
goers through tonight. Minor lakeshore flooding and erosion
is expected tonight from Muskegon south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will remain hazardous to small craft and beach
goers into Friday afternoon.

Some thunderstorms are possible Sunday into Monday. Hazardous
conditions for both small craft and beach goers may also develop for
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should look for any damage related to the gusty winds
this afternoon and report them to us.

In the hours before

Local storm report, Sep 3, 1:19 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
119 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     NON-TSTM WND GST 2 SSW CASCADE           42.88N 85.52W
09/03/2020  M41 MPH          KENT               MI   ASOS

            ASOS STATION KGRR GERALD R FORD INTL.

&&
Special weather statement, Sep 3, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
221 PM EDT Thu Sep 3 2020

MIZ039-040-044>046-050>052-056-057-031915-
Montcalm-Isabella-Osceola-Gratiot-Muskegon-Mecosta-Ottawa-Clare-
Newaygo-Kent-
221 PM EDT Thu Sep 3 2020

...A LINE OF THUNDERSTORMS WILL AFFECT KENT...OTTAWA... SOUTHERN
NEWAYGO...NORTHWESTERN GRATIOT...ISABELLA...CLARE... SOUTHEASTERN
OSCEOLA...SOUTHEASTERN MUSKEGON...MECOSTA AND MONTCALM COUNTIES...

At 219 PM EDT, radar indicated thunderstorms were located along a
line extending from 5 miles northwest of Skeels to 16 miles west of
Grand Haven. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Grand Rapids...        Muskegon...            Mount Pleasant...
Big Rapids...          Grand Haven...         Greenville...
Clare...               Newaygo...             Stanton...
Wyoming...             Kentwood...            Walker...
Grandville...          Muskegon Heights...    East Grand Rapids...
Hudsonville...         Rockford...            Coopersville...
Sparta...              Roosevelt Park...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4348 8461 4312 8521 4312 8531 4305 8531
      4279 8574 4287 8621 4319 8631 4415 8472
      4416 8461
TIME...MOT...LOC 1819Z 278DEG 34KT 4413 8466 4299 8654

04

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:47 AM EDTLakeshore Flood AdvisoryGRRAllegan, Muskegon, Ottawa, Van Buren22 hr

Nearby

Special Weather Statements in Michigan, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.